Alert archive / Missouri / Tornado Warnings in 2023

Tornado Warning 5, NWS Springfield, MO

April 5, 2023Oregon County, Missouri

NWS Springfield, MO issued this tornado warning at Apr 5, 2023, 2:06 AM CDT for Oregon County, Missouri. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2023, 2:06 AM CDT (07:06 UTC)
Expired
Apr 5, 2023, 2:15 AM CDT
In force
9 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Oregon County, MO

The radar

The Memphis radar (KNQA), 196 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 1:32 AM CDTTornado WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.1 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 476 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1291 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
476 m²/s²
0-3 km storm-relative helicity
702 m²/s²
Significant tornado parameter
2.3
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

027 
WFUS53 KSGF 050706
TORSGF
MOC149-050715-
/O.NEW.KSGF.TO.W.0005.230405T0706Z-230405T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Springfield MO
206 AM CDT Wed Apr 5 2023

The National Weather Service in Springfield has issued a

* Tornado Warning for...
  Northeastern Oregon County in south central Missouri...

* Until 215 AM CDT.
    
* At 206 AM CDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles southwest of Handy, or 21 miles west of
  Doniphan, moving northeast at 50 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Wilderness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3678 9112 3667 9113 3664 9119 3669 9129
      3685 9123 3683 9122 3682 9111
TIME...MOT...LOC 0706Z 234DEG 44KT 3672 9118 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Rothstein
1 follow-up statement
734 
WWUS53 KSGF 050716
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
216 AM CDT Wed Apr 5 2023

MOC149-050726-
/O.EXP.KSGF.TO.W.0005.000000T0000Z-230405T0715Z/
Oregon MO-
216 AM CDT Wed Apr 5 2023

...THE TORNADO WARNING FOR NORTHEASTERN OREGON COUNTY HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

A Tornado Watch remains in effect until 900 AM CDT for south central
Missouri.

LAT...LON 3678 9112 3667 9113 3664 9119 3669 9129
      3685 9123 3683 9122 3682 9111
TIME...MOT...LOC 0716Z 234DEG 44KT 3679 9107 

$$

Rothstein

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Apr 4, 11:58 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 4, 11:58 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1158 PM CDT Tue Apr 4 2023

Key Messages:

1. Potential for significant severe thunderstorms including
dangerous night time tornadoes into early Wednesday morning.

2. Gusty southerly winds up to 45 mph through 1 AM.

3. Cooler and drier weather Wednesday through Friday. Monitor for
frost potential Thursday and Friday mornings.

4. Warming trend through the weekend into early next week.

.MESOSCALE DISCUSSION...
Issued at 903 PM CDT Tue Apr 4 2023

The 00Z KSGF RAOB revealed that a capping inversion has held
strong. Measured mixed-layer convective inhibition was -98 J/kg.
We had one left-moving elevated supercell develop early this
evening, but an elevated mixed layer (EML) has prevented surface-
based convection from developing.

We do not anticipate much change to capping strength through 11
PM with perhaps slow weakening after that point. Weak height
falls are just now starting to reach western Missouri. Thus,
lifting of the cap will be minimal over the next few hours. 700 mb
temperature advection remains neutral to positive. Thus, cooling
of parcels near the capping inversion is not in play (yet).

There will be slow moistening of the low-levels which would
support some weakening of the cap later tonight. We will also
have to watch for mesoscale effects around the Boston Mountains.
Localized convergence and ascent could be enough to promote
isolated initiation if the cap can weaken somewhat. We will be
conducting a 04Z balloon release to reassess the capping strength.

With all of this said, the threat for an isolated supercell or
two remains after 11 PM ahead of what will be an approaching
squall line. If a supercell can manage to develop, CAPE and shear
profiles would support significant severe potential including very
large hail and a tornado threat. This would include the potential
for a strong tornado as 0-1 km SRH values remain in the 300-400
m2/s2 range.

Our confidence is higher regarding severe potential along a cold
frontal squall line which will move from northwest to southeast
across the area late tonight and Wednesday morning. The main
potential hazard with this line of storms will be damaging wind
and hail to the size of half dollars.

There will be a mesovortex tornado threat for portions of the
line that are able to locally bow to the east or northeast and
remain in balance with the ambient low-level shear. The last few
runs of the HRRR support this potential threat.

.SHORT TERM...(This evening through Wednesday)
Issued at 245 PM CDT Tue Apr 4 2023

A strong system associated with an upper level trough will impact
the central CONUS later this evening, before exiting Wednesday
morning. This system will feature strong to severe thunderstorms
capable of producing large hail, damaging wind gusts, and
tornadoes. This system will also feature non-thunderstorm gusty
southerly winds. Any flooding potential will remain low and localized
across portions of south central Missouri.

A strengthening surface low will continue to develop across
eastern Kansas and track northeast into Iowa this evening. The
area remains enveloped in the warm sector through the afternoon
with highs climbing into the upper 70s to middle 80s. Meanwhile,
low-level moisture continues to funnel into the area with strong
warm air advection occuring. Dewpoints through the event will be
in the lower to middle 60s. The remaining uncertainty is the
timing of breaking the cap associated with the elevated mixed
layer. Recent guidance continues to suggest a strong cap slowly
eroding after dark. This will be resolved through satellite,
radar, and mesoanalysis trends (refer to Mesoscale Discussion).
Nonetheless, expectations are for most of the area to remain dry
through the late afternoon and early evening before scattered
showers and thunderstorms develop through the middle to late
evening. The SPC has outlined much of the area in an Enhanced
risk, with a Moderate risk southeast of the Interstate 44 corridor
into south central Missouri. This includes hatched hail and
tornado areas, denoting the potential for significant weather.
Any activity that develops within the warm sector (ahead of the
cold front) would likely be discrete in nature. There is the
potential for a few strong tornadoes (EF2+) within any discrete
activity. Meanwhile, a potential QLCS will sweep through the area
along the cold front early Wednesday morning posing a risk for
damaging winds and tornadoes. In general, the QLCS tornadoes would
be shorter-lived and weaker than discrete supercell tornadoes.
This event will need to be monitored closely given the nocturnal
nature. Additionally details of the mesoscale environment and how
it may unfold are provided in the Mesoscale Discussion.

Meanwhile, strong southerly wind gusts will continue to ramp up
through the afternoon and evening as the pressure gradient
tightens. A Wind Advisory is in effect through tonight for areas
along and north of the Interstate 44 with wind gusts of 30 to 45
mph expected.

By Wednesday morning, activity will exit the region with the
frontal passage clearing the area by mid-morning. Expect breezy
west/northwest winds to continue behind the frontal passage.
Despite cloud cover clearing through Wednesday morning and
afternoon, cooler temperatures will filter into the area.
Afternoon highs will vary from middle 50s northwest to lower 60s
southeast. A chilly night can be expected with overnight lows in
the middle to upper 30s. Some frost potential may exist across
west central and central Missouri into Thursday morning, but
confidence remains low at this time given the dry airmass.

.LONG TERM...(Thursday through Tuesday)
Issued at 245 PM CDT Tue Apr 4 2023

Cooler and drier air persists on Thursday with afternoon highs in
the upper 50s to around 60. Yet another chilly night into Friday
morning with lows around freezing. Likewise, the dry airmass
should limit any frost potential. Meanwhile, temperatures at or
near freezing are forecast to only occur around sunrise. Continue
to monitor for potential frost or freeze.

By the weekend, a warming trend is expected in the wake of exiting
high pressure. This will set the stage for lower RH values and
increasing winds that will result in some elevated fire concerns
on Friday. Recent trends in the "green up" around the area will
begin to suppress fire weather concerns over the coming weeks.
Afternoon highs in the middle 60s on Friday.

The warming trend continues into Saturday and Sunday. A pleasant
weekend is expected with mostly dry conditions as highs climb into
the upper 60s to lower 70s. Low end precipitation chances with a
quick moving system late Sunday into Monday.

Heading into next week and beyond, the pattern favors above normal
temperatures and drier weather.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1149 PM CDT Tue Apr 4 2023

High overcast cloud cover will remain in place overnight as a
front approaches the region. Initially, VFR conditions will
continue ahead of the front with some low level wind shear through
part of the overnight into the near sunrise period.

A cold front will move through the Ozarks region through the
early morning hours. This will bring the potential for MVFR to IFR
flight conditions as the front and storms move through the
region. Winds will shift from southerly to northerly as the front
move through.

Flight conditions will improve to VFR for most of the area by mid
morning behind the front.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 1 AM CDT Wednesday for MOZ055>058-066>071-
     077>081-088>091-094.

KS...Wind Advisory until 1 AM CDT Wednesday for KSZ073-097-101.

&&

SHORT TERM...Perez
LONG TERM...Perez
AVIATION...Hatch
Hazardous weather outlook, Apr 4, 8:00 PM CDT, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
800 PM CDT Tue Apr 4 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
800 PM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Significant lightning risk.
  Limited excessive rainfall risk
  Elevated non thunderstorm wind risk.

DISCUSSION...

Strong to severe thunderstorms could develop from 8pm to
midnight. Supercells that develop during this time pose the risk
for large hail up to the size of tennis balls, damaging winds up
to 70 mph and tornadoes. There remains a concern for isolated
strong tornadoes during the night time hours for locations along
and east of Springfield.

After midnight, an additional round of thunderstorms are expected
to develop along the cold front. This would be a line of
thunderstorms posing the risk of hail up to the size of quarters,
damaging winds and tornadoes. The flooding threat remains low with
this system.

Wind gusts of 35 to 50 mph are likely across the area this
afternoon through tonight outside of any thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday.

A cooler air mass will move into the region behind the system
Wednesday through Friday and there is the potential for frost
during these mid to late week mornings. Given the dry air in
place, elevated fire weather conditions will develop Wednesday and
again Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today or tonight for most
of the region.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

In the hours before

Special weather statement, Apr 5, 12:15 AM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Springfield MO
1215 AM CDT Wed Apr 5 2023

KSZ073-097-050615-
Crawford KS-Bourbon KS-
1215 AM CDT Wed Apr 5 2023

...Strong thunderstorms will impact portions of Bourbon and northern
Crawford Counties through 115 AM CDT...

At 1214 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Colony to near Chanute to near Fredonia.
Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Scott, Arma, Marmaton, Mulberry, Franklin, Bronson, Arcadia,
Uniontown, Walnut, Fulton, Redfield, Hepler, Mapleton, Croweburg,
Harding, Petersburg, Farlington, Brazilton, Porterville and Xenia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southeastern Kansas...and west central Missouri.

&&

LAT...LON 3804 9508 3803 9461 3801 9462 3752 9462
      3753 9509
TIME...MOT...LOC 0514Z 270DEG 43KT 3801 9541 3772 9538 3749 9577

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Wise
Special weather statement, Apr 5, 1:12 AM CDT, 54 minutes before
Special Weather Statement
National Weather Service Springfield MO
112 AM CDT Wed Apr 5 2023

KSZ073-097-050715-
Crawford KS-Bourbon KS-
112 AM CDT Wed Apr 5 2023

...Strong thunderstorms will impact portions of Bourbon and northern
Crawford Counties through 215 AM CDT...

At 112 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Mound City to near Chanute
to near Independence. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Scott, Marmaton, Bronson, Arcadia, Uniontown, Walnut, Fulton,
Redfield, Hepler, Mapleton, Harding, Pawnee Station, Hiattville,
Petersburg, Farlington, Hammond, Brazilton, Devon, Porterville and
Englevale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southeastern Kansas...and west central Missouri.

&&

LAT...LON 3803 9508 3804 9461 3758 9463 3752 9508
      3774 9509
TIME...MOT...LOC 0612Z 244DEG 37KT 3821 9493 3766 9541 3730 9572

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Wise
Local storm report, Apr 5, 1:19 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
119 AM CDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND GST     1 NW UNIONTOWN          37.85N 94.98W
04/05/2023  M79 MPH          BOURBON            KS   MESONET

            KS MESONET SITE REPORTED A GUST TO 79 MPH.

&&

TITUS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 1:34 AM CDTSevere Thunderstorm WarningSGFVernon41 min
Apr 5, 1:45 AM CDTSevere Thunderstorm WarningSGFOregon30 min
Apr 5, 2:14 AM CDTSevere Thunderstorm WarningSGFVernon46 min
Apr 5, 2:35 AM CDTSevere Thunderstorm Warning Considerable damage threatSGFBarton, Vernon38 min
Apr 5, 2:36 AM CDTSevere Thunderstorm WarningSGFSt. Clair54 min
Apr 5, 3:05 AM CDTTornado Warning Considerable damage threatSGFOregon24 min
Apr 5, 3:07 AM CDTSevere Thunderstorm Warning Considerable damage threatSGFBarton, Jasper53 min
Apr 5, 3:26 AM CDTSpecial Weather StatementSGFMorgan34 min
Apr 5, 3:35 AM CDTSevere Thunderstorm Warning Considerable damage threatSGFCedar, Dade, St. Clair, Vernon55 min
Apr 5, 3:57 AM CDTSevere Thunderstorm WarningSGFSt. Clair25 min
Apr 5, 4:03 AM CDTSevere Thunderstorm WarningSGFBarton, Jasper, Newton57 min
Apr 5, 4:06 AM CDTSpecial Weather StatementSGFMcDonald54 min
Apr 5, 4:17 AM CDTSevere Thunderstorm WarningSGFMcDonald, Newton43 min
Apr 5, 4:28 AM CDTSevere Thunderstorm WarningSGFBarton, Dade, Jasper47 min
Apr 5, 4:30 AM CDTSevere Thunderstorm WarningSGFNewton45 min
Apr 5, 4:42 AM CDTSevere Thunderstorm WarningSGFDade, Jasper, Lawrence48 min
Apr 5, 4:51 AM CDTSevere Thunderstorm WarningSGFBarry, Lawrence39 min
Apr 5, 4:51 AM CDTSevere Thunderstorm WarningSGFCedar, Dade, Hickory, Polk39 min
Apr 5, 5:06 AM CDTSpecial Weather StatementSGFMcDonald24 min
Apr 5, 5:14 AM CDTSevere Thunderstorm WarningSGFChristian, Greene46 min
Apr 5, 5:17 AM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede43 min
Apr 5, 5:38 AM CDTSpecial Weather StatementSGFLawrence37 min
Apr 5, 5:39 AM CDTSevere Thunderstorm WarningSGFStone, Taney66 min
Apr 5, 5:52 AM CDTSevere Thunderstorm WarningSGFDallas, Greene, Laclede, Pulaski, Webster, Wright38 min
Apr 5, 5:55 AM CDTSpecial Weather StatementSGFCamden, Miller35 min
Apr 5, 5:55 AM CDTTornado WarningSGFStone, Taney39 min
Apr 5, 6:13 AM CDTSpecial Weather StatementSGFChristian32 min
Apr 5, 6:21 AM CDTSpecial Weather StatementSGFStone24 min
Apr 5, 6:26 AM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney25 min
Apr 5, 6:29 AM CDTSpecial Weather StatementSGFLaclede, Maries, Phelps, Pulaski, Webster, Wright31 min
Apr 5, 6:36 AM CDTSevere Thunderstorm WarningSGFBarry, Christian, Stone, Taney39 min
Apr 5, 6:53 AM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark21 min
Apr 5, 7:10 AM CDTSevere Thunderstorm WarningSGFDent, Phelps28 min
Apr 5, 7:13 AM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Taney, Wright47 min
Apr 5, 7:47 AM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark, Texas, Wright43 min
Apr 5, 8:08 AM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas52 min
Apr 5, 8:25 AM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas35 min
Apr 5, 8:31 AM CDTSpecial Weather StatementSGFHowell, Ozark29 min
Apr 5, 9:01 AM CDTSpecial Weather StatementSGFHowell, Shannon29 min
Apr 5, 9:10 AM CDTSevere Thunderstorm WarningSGFDent, Howell, Shannon, Texas50 min
Apr 5, 9:38 AM CDTSpecial Weather StatementSGFHowell22 min
Apr 5, 9:52 AM CDTSevere Thunderstorm WarningSGFShannon21 min
Apr 5, 2:09 PM CDTFrost AdvisorySGFBenton, Camden, Hickory, Maries, Miller, Morgan and 2 more18 hr

Nearby

Tornado Warnings in Missouri, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.